Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

March 3, 2004Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 3, 2004, 10:00 PM CST for Andrews County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2004, 10:00 PM CST (04:00 UTC)
Expired
Mar 3, 2004, 10:45 PM CST
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 3, 8:40 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 040400
SVRMAF
TXC003-040445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1000 PM CST WED MAR 3 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDREWS COUNTY IN WEST TEXAS

* UNTIL 1045 PM CST

* AT 1000 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FRANKEL CITY...OR ABOUT 16
  MILES WEST OF ANDREWS...MOVING NORTH AT 55 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ANDREWS...FRANKEL CITY AND FLOREY

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3251 10305 3210 10306 3210 10222 3251 10222

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 3:01 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Mar 3, 3:01 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CST WED MAR 3 2004

.SHORT TERM...
THE MAIN FOCUS IN THE SHORT TERM WILL BE THE POTENTIAL FOR SEVERE
WEATHER TONIGHT. CURRENT VIS SAT IMAGERY AND SURFACE OBS INDICATE
PERSISTENT LOW CLOUDS AND FOG OVER THE PLAINS IS BANKED UP AGAINST
THE MOUNTAINS. LOW CLOUDS ARE BEGINNING TO THIN ACROSS SOUTHEAST NEW
MEXICO AND THE LOWER TRANS PECOS REGION. THIS WILL HELP INCREASE
LOW-LEVEL INSTABILITY...BUT POINT FORECAST SOUNDINGS INDICATE A
FAIRLY STRONG INVERSION AROUND 700MB. THE INVERSION IS PROGGED TO
WEAKEN AS COOLER MID-LEVEL TEMPERATURES AND LARGE SCALE ASCENT MOVE
INTO THE AREA THIS EVENING. WE HAVE RETAINED THE MENTION OF SEVERE
STORMS IN THE GRIDS ACROSS MUCH OF THE PERMIAN BASIN...WESTERN LOW
ROLLING PLAINS...LOWER TRANS PECOS AND EASTERN BREWSTER COUNTY.
SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD LATE THIS
EVENING AND CONTINUING INTO THE OVERNIGHT HOURS...SO POPS WERE
RAISED ACROSS THE AREA.

.LONG TERM...
UPPER LEVEL LOW CURRENTLY OVER THE NORTHERN BAJA PENINSULA WILL TURN
TO THE EAST AND HEAD OVER THE AREA TOMORROW.  WILL HOLD ON TO CHANCE
POPS MAINLY OVER THE NORTHEASTERN HALF OF THE CWA.  PRECIPITATION
SHOULD QUICKLY MOVE OUT OF THE AREA DURING THE AFTERNOON HOURS ON
THURSDAY.  MODELS HAVE CONTINUED TO SLOW THE SPEED OF THE TROUGH
DOWN...ARGUING FOR HOLDING ON TO AT LEAST CHANCE POPS OVER EASTERN
AREAS TOMORROW.  WINDS WILL PICK UP SIGNIFICANTLY OUT OF THE
SOUTHWEST AS THE DRIER AIR MOVES EAST ACROSS THE AREA.  40+ KT WINDS
AT 700MB OVER THE GUADALUPE MOUNTAINS COMBINED WITH A STRONG
MOUNTAIN WAVE SIGNATURE DURING THE AFTERNOON HOURS WILL ARGUE FOR A
HIGH WIND WATCH.  EXPECT WINDS TO REALLY START INCREASING BETWEEN
10AM AND NOON OVER THE GUADALUPE MOUNTAINS.  WINDS ARE ALSO GOING TO
BE STRONG IN THE PLAINS...AND A WIND ADVISORY MAY BE NEEDED FOR
TOMORROW.  WILL LET THE MIDNIGHT CREW TAKE A CLOSER LOOK AT THIS.
WILL NOT MENTION BLOWING DUST...RAIN SHOULD HINDER WIDESPREAD
BLOWING DUST FOR TOMORROW.  ALTHOUGH THERE COULD BE SOME LOCAL AREAS
OF REDUCED VISIBILITY DUE TO DUST.  ANOTHER TROUGH WILL SWING
THROUGH QUICKLY ON FRIDAY.  WE SHOULD BE FAIRLY DRY SO WE WILL JUST
ADD IN ISOLATED POPS FOR FRIDAY ACROSS THE NORTHERN TIER OF
COUNTIES.

BEYOND FRIDAY...NORTHWEST FLOW SETS UP THROUGH MOST OF THE WEEK.
THIS SHOULD BRING DRY WEATHER FOR THE MOST PART WITH NEAR-NORMAL
TEMPERATURES.  A FAIRLY STRONG TROUGH MOVES THROUGH THE GREAT LAKES
REGION SATURDAY NIGHT INTO SUNDAY.  A COLD FRONT IS SHOWN MOVING
THROUGH OUR CWA BEHIND THIS TROUGH WHICH MAY COOL US DOWN SOME FOR
SUNDAY AND MONDAY.  MAY TREND TEMPERATURES DOWN FOR THIS...BUT WILL
NOT BE DRIVING THEM DOWN TOO FAR JUST YET.  AND WITH ENERGY WELL OFF
TO THE NORTH...WILL NOT ADD IN ANY POPS EITHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             52  62  40  62 / 100  70  20  10
CARLSBAD NM               44  63  38  63 /  70  40   0  10
DRYDEN TX                 58  70  45  71 /  70  50   0   0
FORT STOCKTON TX          55  66  43  68 /  70  40   0   0
GUADALUPE PASS TX         39  54  34  56 /  60  40   0   0
HOBBS NM                  46  61  37  59 /  90  50   0  10
MARFA TX                  44  57  30  60 /  60  40   0   0
MIDLAND INTL AIRPORT TX   50  61  40  62 /  90  50   0  10
ODESSA TX                 50  63  39  62 /  90  50   0  10
WINK TX                   52  64  41  67 /  80  50   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/20
Hazardous weather outlook, Mar 3, 3:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CST WED MAR 3 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CST (200 PM MST) WED MAR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF A LAMESA...WINK...FORT STOCKTON...
PANTHER JUNCTION LINE. THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STRONG UPPER LEVEL STORM SYSTEM WILL BRING SUSTAINED WINDS OF 45
TO 55 MPH WITH GUSTS OVER 65 MPH TO THE GUADALUPE MOUNTAINS ON
THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER CONCERNED PARTIES SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.

In the hours before

Special weather statement, Mar 3, 9:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CST WED MAR 3 2004

NMZ033-034-TXZ045>048-050>053-058>063-067>070-075-040800-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-PECOS-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-UPTON-
WARD-WINKLER-
903 PM CST (803 PM MST) WED MAR 3 2004

...SEVERE THUNDERSTORM WATCH OVER PORTIONS OF SOUTHWEST TEXAS AND
   SOUTHEAST NEW MEXICO...

SEVERE THUNDERSTORM WATCH NUMBER 17 IN EFFECT FOR THE FOLLOWING
COUNTIES IN SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO UNTIL 200 AM CST
(100 AM MST).

IN SOUTHWEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES...SCURRY...UPTON...WARD...AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:58 AM CSTSevere Thunderstorm WarningMAFMidland32 min
Mar 4, 2:18 AM CSTSevere Thunderstorm WarningMAFMartin27 min
Mar 4, 4:38 AM CSTSevere Thunderstorm WarningMAFUpton52 min
Mar 4, 4:44 AM CSTSevere Thunderstorm WarningMAFDawson46 min
Mar 4, 4:50 AM CSTSevere Thunderstorm WarningMAFDawson40 min
Mar 4, 4:56 AM CSTSevere Thunderstorm WarningMAFGlasscock49 min
Mar 4, 5:40 AM CSTSevere Thunderstorm WarningMAFHoward35 min
Mar 4, 6:08 AM CSTSevere Thunderstorm WarningMAFGlasscock32 min
Mar 4, 6:12 AM CSTSevere Thunderstorm WarningMAFReagan28 min
Mar 4, 6:31 AM CSTSevere Thunderstorm WarningMAFScurry44 min
Mar 4, 6:34 AM CSTSevere Thunderstorm WarningMAFGlasscock41 min
Mar 4, 6:43 AM CSTSevere Thunderstorm WarningMAFMidland32 min
Mar 4, 6:55 AM CSTSevere Thunderstorm WarningMAFHoward35 min
Mar 4, 7:24 AM CSTSevere Thunderstorm WarningMAFMartin36 min
Mar 4, 7:33 AM CSTSevere Thunderstorm WarningMAFMitchell, Scurry57 min
Mar 4, 7:53 AM CSTSevere Thunderstorm WarningMAFPecos52 min
Mar 4, 7:58 AM CSTSevere Thunderstorm WarningMAFMidland47 min
Mar 4, 8:23 AM CSTSevere Thunderstorm WarningMAFHoward, Martin52 min
Mar 4, 8:43 AM CSTSevere Thunderstorm WarningMAFUpton47 min
Mar 4, 8:53 AM CSTSevere Thunderstorm WarningMAFReagan67 min
Mar 4, 9:12 AM CSTSevere Thunderstorm WarningMAFBorden48 min
Mar 4, 9:16 AM CSTTornado WarningMAFGlasscock44 min
Mar 4, 9:18 AM CSTSevere Thunderstorm WarningMAFTerrell27 min
Mar 4, 9:41 AM CSTSevere Thunderstorm WarningMAFBorden19 min
Mar 4, 9:52 AM CSTSevere Thunderstorm WarningMAFHoward38 min
Mar 4, 10:18 AM CSTSevere Thunderstorm WarningMAFMitchell57 min
Mar 4, 10:28 AM CSTFlash Flood WarningMAFHoward3 hr
Mar 4, 10:38 AM CSTFlash Flood WarningMAFScurry3 hr
Mar 4, 10:41 AM CSTSevere Thunderstorm WarningMAFScurry49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.